I experienced something yesterday afternoon that I actually hope IS a side effect of Clomid and Follistim. If it's medication-related, there is a chance that it will eventually resolve. If it's not. . . . I may be slowly headed for a mental breakdown.
One of my fears about using drugs to get pregnant has always been the effects that the drugs would have on me. (I touched in this in my post about whether we would ever do IVF.) With Clomid alone, I had some night sweats, perhaps a headache or two (though I get so many headaches normally that it's hard to judge), and some bloating and lower abdominal discomfort around ovulation time. The progesterone gel that I have to use in the 2WW takes away my sex drive, makes intercourse uncomfortable, and mimics some of the signs of early pregnancy (nausea, fatigue, cramping). I can live with all that.
Yesterday afternoon, beginning after lunch and peaking in the late afternoon, I found myself having a really hard time concentrating. I was also really jumpy and irritable. I was able to deal with the irritability by simply closing my office door and avoiding people. . . . but it is next to impossible to write a legal brief when you can't focus. Each time I would try to write a portion of my project, I found my mind wandering to random, unrelated things: everything from what to make for dinner to wondering about the relative merits of different crock pots to gettting my care serviced.
After two hours of trying in vain to work on my project, I gave up and went to the gym in hopes of clearing my head with a workout. I was only partially successful and didn't get back to working on my brief at all yesterday evening.
I can handle the irritability. (Hey, that happens sometimes in unmedicated cycles. LOL) I can handle the bloating. I can handle the vague odd lower abdominal discomfort I woke up with this morning.
I CANNOT handle being unable to concentrate! My job requires me to read and write all day, both of which require the ability to focus on your task. I don't have the luxury of taking time off, and there is no one else to complete my work even if I did. I MUST be able to concentrate in order to keep my job.
(It also didn't particularly help that my husband was not very supportive about these issues and in fact, was a jerk to me when he got home, though he apologized. But that is another topic for another day.)
I'm not sure what to do about this. After spending $350 (in co-pays) on medications alone, I am committed to finishing this cycle. I have taken three Follistim injections and four Clomid tablets already, so I only have two more injections and one more Clomid tablet for this cycle. (Oh, and the hCG trigger and progesterone gel.) But if we are unsuccessful this cycle--and I'm not being pessimistic, just acknowledging the simple FACT that the odds are against us (IUI + injectables having a success rate of about 6-20% per cycle, based on my reading)--I'm not sure how I can knowingly subject myself to this next month.
Surely I am not the only woman who has dealt with this. I would welcome comments from anyone else who found that these drugs affected her mentation and mood.